Pennsylvania, 2003

Damaging Wind in Pennsylvania, August 27, 2003

August 27, 2003 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 27, 2:40 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 27, 2:40 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
340 PM EDT WED AUG 27 2003

AS OF 19Z...COLD FRONT STILL BACK ACROSS GRT LAKES...EXTENDING FROM
NR KBUF...INTO NORTHERN OH. SOME TCU DEVELOPING ALONG...AND JUST
AHEAD OF BOUNDARY. HOWEVER...FURTHER S...ALONG REMNANT OUTFLOW
BOUNDARY FROM EARLIER CONVECTION...NEW STORMS FIRING FROM SOMERSET
CO WESTWARD...TO NR KPIT.

FOR TNT...WL KEEP SLGHT CHC ACROSS MOST OF CENTRAL AND S THROUGH
THIS EVE...AS ADDITIONAL ISOL ACTIVITY MAY AFFECT CENTRAL AND
SE...AND SOMEWHAT MORE ORGANIZED ACTIVITY EXPECTED TO LINGER ACROSS
SOMERSET CO...E THROUGH FULTON CO. AS FOR TEMPS...WL GO NR...OR JUST
ABOVE MAV/MET/FWC BLEND. FRONT MOVING A BIT SLOWER THAN MOST MODELS
PROGGED...AND THEREFORE EXPECT DEWPTS TO DROP A BIT MORE
SLOWLY...ESP ACROSS THE CENTRAL AND S.

THU/THU NT...EXPECT MSUNNY CONDITIONS ON THU...WITH LESS HUMID AIR.
SOME CLOUDS WILL BEGIN TO ADVECT NE LATE IN THE DAY. FOR
NOW...DECIDED AGAINST ANY SLIGHT CHC POPS FOR LAURELS ON
THU...ALTHOUGH WOULD NOT BE COMPLETELY SURPRISED IF AN ISOL SHOWER
POPS VERY LATE IN THE DAY IN LAURELS AS INCREASINGLY MOIST AIR
RETURNS. THEN...FOR THU NT...WL GO WITH CHC POPS WESTERN AREAS...AND
SLGHT CHC ELSEWHERE. ETA HINTS AT NEW ACTIVITY WITH DEVELOPING WARM
FRONT...AND BASED ON RECENT NOCTURNAL MCS ACTIVITY...WOULD NOT BE
TOO SURPRISED IF THIS PANS OUT.

FRI AND BEYOND...NEXT COLD FRONT APPROACHES LATE FRI/FRI NT...WITH
RW/TRW. FRONT CROSSES AREA DURING SAT...THEN STALLS JUST TO OUR SE
SAT NT...WITH POTENTIAL WAVES DEVELOPING ALONG IT THROUGH THE
WEEKEND. IT SHOULD BE NOTED THAT 00Z/27 MREF ENSEMBLES WERE
UNAVAILABLE DUE TO PROBS AT NCEP...SO HIGH UNCERTAINTY EXISTS WITH
THIS WEEKENDS FORECAST. IT LOOKS LIKE PERHAPS A BRIEF LULL IN
SHOWERS POSSIBLE SAT AFTN AND NIGHT...ESP ACROSS NW SECTIONS OF
CWA...BEFORE SHOWERS REDEVELOP ON SUN. COOLER AND SOMEWHAT UNSETTLED
WX LINGERS INTO THE FIRST HALF OF NEXT WEEK.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONES
PAZ033>035

KL
Hazardous weather outlook, Aug 27, 3:22 AM EST, 13 hours 45 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-271015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 27, 11:09 AM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
1209 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 AM    BARNESBORO                PA   1.00 INCH HAIL
08/27/03   CAMBRIA

1020 AM    PHILIPSBURG               PA   WIND DAMAGE
08/27/03   CENTRE                         WIRES DOWN

1100 AM    MAITLAND                  PA   WIND DAMAGE
08/27/03   MIFFLIN                        NUMEROUS TREES DOWN

VGC
Special weather statement, Aug 27, 11:30 AM EST, 5 hours 37 minutes before
PAZ017>019-024>028-033>036-049>053-056>059-063>066-271900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1230 PM EDT WED AUG 27 2003

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

CLEARFIELD...COLUMBIA...MONTOUR...NORTHERN CENTRE...NORTHUMBERLAND...
SCHUYLKILL...SNYDER...SOUTHERN CENTRE AND UNION.

...A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 300 PM EDT WEDNESDAY
AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...DAUPHIN...
FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON...
MIFFLIN...PERRY...SOMERSET AND YORK.

THE THREAT FOR SEVERE WEATHER HAS ENDED FOR MUCH OF THE WATCH
AREA...AS THE THUNDERSTORMS HAVE MOVED THROUGH ALREADY.

HOWEVER...THE SOUTHERN PORTION OF CENTRAL PENNSYLVANIA WILL CONTINUE
TO BE UNDER THE THREAT OF SEVERE WEATHER THROUGH 3 PM.  ADDITIONAL
THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLY LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE THIS AFTERNOON.

STAY TUNED TO LOCAL MEDIA FOR FURTHER DETAILS AND POSSIBLE WARNINGS
FROM YOUR NATIONAL WEATHER SERVICE.

DANGELO
Special weather statement, Aug 27, 11:48 AM EST, 5 hours 19 minutes before
PAZ024>028-033>036-056-057-059-063>066-271700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1248 PM EDT WED AUG 27 2003

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...DAUPHIN...
FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON...
MIFFLIN...PERRY...SOMERSET AND YORK.

NO FURTHER SEVERE WEATHER IS EXPECTED THIS AFTERNOON. THE COOLER
TEMPERATURES DUE TO PRESENT AND EXPECTED CLOUD COVER SHOULD KEEP ANY
ADDITIONAL THUNDERSTORMS FROM BECOMING SEVERE. THEREFORE...THE
SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE ENTIRE WATCH
AREA.

DANGELO
Local storm report, Aug 27, 1:16 PM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
216 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 AM    BARNESBORO                PA   1.00 INCH HAIL
08/27/03   CAMBRIA

1020 AM    PHILIPSBURG               PA   WIND DAMAGE
08/27/03   CENTRE                         WIRES DOWN

1030 AM    WARRIORS MARK             PA   WIND DAMAGE
08/27/03   HUNTINGDON                     TREES DOWN

1030 AM    MADERA                    PA   WIND DAMAGE
08/27/03   CLEARFIELD                     TREES DOWN BLOCKING ONE
                                          LANE
1100 AM    MAITLAND                  PA   WIND DAMAGE
08/27/03   MIFFLIN                        NUMEROUS TREES DOWN

VGC
Special weather statement, Aug 27, 2:37 PM EST, 2 hours 30 minutes before
PAZ033>035-280200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 PM EDT WED AUG 27 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

BEDFORD...FULTON AND SOMERSET.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE
AT...WWW.NWS.NOAA.GOV/ER/CTP

LAMBERT

The radar

The State College radar (KCCX), 109 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bedford

When
August 27, 5:07 PM EST
Where
Bedford County, Bedford
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.017, -78.500

Trees reported down on Briar Valley Road in Bedford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369543.